Skip to main content

Tired of taking my moody pills

Share |
anonymous asks:

I am sexually active and I have a boyfriend and I have been on the the pill (I have tried a few different brands) for about 21 months now and have always had some problems with my mood/personality/I've turned into a huge bitch since I have been on it. The pill I am on right now, Ortho-Tricyclen Lo, has given me the least problems with this but I strongly feel like I am still pretty psychotic (I know that more than pills has to be blamed for this but I know it must have something to do with it). I need to know if I should go off the pill and use condoms (which I don't want to do) or if I should try a different birth control method (I though the Copper IUD looked good but also kind of scary) or maybe if I just need therapy or something. I like being on the pill for other reasons but I am sort of freaked out by how I am sometimes.

Heather Corinna replies:

Mood changes are certainly one common side effect of the pill, and they're worse for some women than for others (and younger women can get hit particularly hard with those effects). I hear you on how you're feeling: way back when I was on the pill, and I was one of those who got whacked really hard with mood issues. I tended to describe myself as feeling like a big, walking, bloated angry breast. Of course, back then, the levels of estrogen in pills were also higher than they are now, so that sure didn't help.

The good news is that you still have plenty of options.

I'd first suggest seeing if switching to a hormonal method -- since it sounds like you prefer those -- without estrogen makes a difference. The mini-pill, Depo-Provera and Implanon are all progestin-only methods. Personally, because once you have a Depo shot you're stuck with any effects for three months and sometimes more, I usually suggest that users who want to try progestin-only methods start with something easier to stop taking if it isn't working for you, like the mini-pill. Implanon -- the implant -- is quickly reversible, too -- and a serious no-brainer -- but it does mean going back to have it taken out of your arm if it doesn't work for you, which is more hassle than just ceasing to take a pill. The mini-pill is slightly less effective than combined oral contraceptives, so if you want more effectiveness, just back up with condoms.

If you want to try one last method with estrogen and progestin, the Nuvaring (vaginal ring), has lower estrogen levels than any combination oral contraceptive does.

IUDs are certainly another option. The Copper-T IUD is totally non-hormonal, and while the Mirena IUD has hormones, they're not what makes the method work and it is also estrogen-free. IUDs really aren't scary, but often, for women who have never been pregnant before, more cramping with insertion, and in the first few months, and a greater risk of expulsion are issues. As well, good candidates for an IUD are in long-term, committed partnerships where both partners are known to be -- via testing -- STI-free. If this boyfriend is a newer partner and you're going to go without condoms with a method, it might be best to take a pass on an IUD since STI risks and risks of complications are both higher with the IUD.
A gynecologist I work with who has been in the field for four decades tends to say that she feels the best candidate for an IUD is someone in a long-term, monogamous relationship, who has either given birth already or who has been pregnant before and terminated after 12 weeks.

Lastly, if you want to try going without any of those methods, you aren't limited to condoms alone. You could get fitted for a diaphragm or cervical cap, for instance, and use those paired with condoms. If you're not sensitive to spermicides, you could back up condoms with a spermicide. You could also just have a pack of Plan B handy if you're going to use condoms alone so you have a backup in case a condom rips, slips off, or just wasn't used.

You can actually do a walk-through of your options yourself here: Birth Control Bingo. After that, I'd simply schedule a visit with your sexual healthcare provider and be clear on the side effects you have been having, and that what you want is a method which is not likely to cause mood changes.

See? Plenty of other options. And if, after you make a switch, you're still feeling like your moods are pretty out-of-control, especially if you switch to methods with NO hormones at all, sounds like it would be a good idea to look into some counseling, and possibly medication, depending on what a therapist determines when it comes to your moods. Sometimes depression or mood changes are situational -- something is going on in your life which is causing you to feel that way -- and other times it's chemical -- caused by something inside your body. Talk-therapy is good for either, but for chemical mood issues, medication or alternative therapies are usually suggested.

written 08 Mar 2008 . updated 02 Oct 2013

More like This

If you don't want to become pregnant now (or anytime soon, or ever), but do want to engage in the kinds of sex that can result in pregnancy, what you need is reliable contraception, or birth control...

Information on this site is provided for educational purposes. It is not meant to and cannot substitute for advice or care provided by an in-person medical professional. The information contained herein is not meant to be used to diagnose or treat a health problem or disease, or for prescribing any medication. You should always consult your own healthcare provider if you have a health problem or medical condition.